Alert archive / Michigan / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 27, NWS Marquette, MI

July 5, 2021Delta County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jul 5, 2021, 6:32 PM EDT for Delta County, Michigan. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2021, 6:32 PM EDT (22:32 UTC)
Expired
Jul 5, 2021, 7:00 PM EDT
In force
28 min
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Delta County, MI

The radar

The Marquette radar (KMQT), 87 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
583 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

611 
WUUS53 KMQT 052232
SVRMQT
MIC041-052300-
/O.NEW.KMQT.SV.W.0027.210705T2232Z-210705T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Marquette MI
632 PM EDT Mon Jul 5 2021

The National Weather Service in Marquette has issued a

* Severe Thunderstorm Warning for...
  West central Delta County in south central Upper Michigan...

* Until 700 PM EDT.

* At 632 PM EDT, a severe thunderstorm was located 8 miles northwest
  of Escanaba, moving southeast at 20 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Gladstone around 645 PM EDT.
  Escanaba around 650 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4579 8733 4584 8732 4594 8717 4578 8688
      4559 8712
TIME...MOT...LOC 2232Z 316DEG 19KT 4583 8720 

HAIL...1.00IN
WIND...<50MPH
 
$$

TAP
1 follow-up statement
679 
WWUS53 KMQT 052246
SVSMQT

Severe Weather Statement
National Weather Service Marquette MI
646 PM EDT Mon Jul 5 2021

MIC041-052300-
/O.CON.KMQT.SV.W.0027.000000T0000Z-210705T2300Z/
Delta MI-
646 PM EDT Mon Jul 5 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR WEST CENTRAL DELTA COUNTY...

At 646 PM EDT, a severe thunderstorm was located over Escanaba,
moving southeast at 20 mph.

HAZARD...50 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Escanaba around 650 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4579 8733 4584 8732 4594 8717 4578 8688
      4559 8712
TIME...MOT...LOC 2246Z 316DEG 19KT 4578 8712 

HAIL...1.00IN
WIND...60MPH
 
$$

TAP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:24 PM EDT, 8 minutes earlier.

Area forecast discussion, Jul 5, 6:24 PM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
624 PM EDT Mon Jul 5 2021

.SHORT TERM...(This evening through Tuesday)
Issued at 313 PM EDT MON JUL 5 2021

An active weather day has been present with multiple rounds of
thundershowers developing both this morning and during the early
portion of this afternoon as the first of two fronts has continued
its slow trek to the east while an attendant upper level shortwave
propagates to the east. In its wake further to the west, diurnal
cumulus has occurred because of conditional instability from daytime
insolation. More recently, the lake breeze from Lake Superior moved
to the west and southwest along a boundary over Marquette County.
This has assisted with surface convergence and resulted in
additional showers, and thundershowers as the nw steering flow aloft
helps moves any development to the southeast.

The warm and humid conditions are still anticipated for the
remainder of today as we will not receive a break from the heat. The
strongest instability today will reside along the areas closest to
the Lake Michigan shoreline where a shortwave will be riding along
the flow aloft. Shear will be marginal as this weak wave moves
through the area, but the daytime heating, moisture and forcing
mechanism may be enough to continue providing support for
thundershowers this afternoon as it heads to the south and east
across Upper Michigan. Gusty winds at times and small hail would be
the impacts this afternoon.

Overnight, the warm air and muggy conditions will continue to make
it uncomfortable for most areas, with temperatures cooling down to
near 60 degrees for most area by sunrise on Tuesday. Areas further
to the north half of Upper Michigan will be slightly cooler in the
50s. This will be in response to the shortwave disturbance to the
northeast of the Great Lakes over Ontario that assists with moving a
secondary cold front through the area early Tuesday. The frontal
passage will be weak due to a lack of strong forcing, without
precipitation to accompany it.

For the remainder of Tuesday, a surface low pressure will trek from
the Northern Plains eastward. As it propagates toward Upper
Michigan, the cool northerly flow from the departing cold front will
keep temperatures cool for the day. Some areas could easily have
their high temperature of the day occur around midnight Tuesday,
with temperatures decreasing as the day occurs. Further upstream,
the aforementioned surface low will move from west to east over
Upper Michigan from late morning through Tuesday night. PWAT values
will increase to thresholds between 1.25" and 1.75" over Upper
Michigan, so the rain showers associated with this surface low
should bring welcomed rainfall totals. Sounding profiles look
saturated along the column as the moist air mass moves into the
area. QPF totals could easily top 0.75" to 1"+ for the southern half
of Upper Michigan, with lower rainfall totals along the Keweenaw
Peninsula. Daytime highs by afternoon will range from the upper 50s
to lower 60s as the cool, moist air mass moves through the area with
rain showers.

.LONG TERM...(Tuesday night through Monday)
Issued at 444 PM EDT MON JUL 5 2021

Models suggest that the pattern will amplify slightly as ridging
builds over the western CONUS into western Canada with downstream
troughing into the Great Lakes and the northeast. After a cool
down into Wednesday, temps will generally average near seasonal
averages.

Tuesday night, the shortwave trough and associated sfc low moving
through the region will bring widespread rain through Upper Michigan
during the evening before tapering off overnight. Expect the
heavier rain over the south, in proximity to the stronger 850-700
mb fgen and elevated instability that may support a few tsra.
Rainfall amounts may range from 0.50-0.75 inch south to less than
a quarter inch over the north.

Wednesday, precipitation should gradually end from the west with
some clearing over the north. Continued cool conditions are expected
with highs from around 60 north to the mid 60s south.

Thursday-Monday, Models have trended farther south with the shrtwv
and sfc low sliding southeast from the northern Plains from Fri into
Sat. However, chance POPs were maintained through the weekend given
lingering model variability and ensemble spread with the evolution
of the mid level low.
&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 624 PM EDT MON JUL 5 2021

VFR flight conditions are expected for all terminals until late
morning. Another cold front will make its way across Upper Michigan
from west to east Tuesday morning, bringing another round of -SHRA.
Conditions will gradually lower to MVFR at all sites and even to IFR
at IWD by Tue afternoon.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 313 PM EDT MON JUL 5 2021

Expect winds generally 15-20 kts or less this afternoon and evening
across Lake Superior. North to northeast will increase up to 20-25
knots late tonight and Tuesday behind a cold front. Another system
moving south of the area could cause another brief uptick in
northeast winds of 20-25 knots late Tue night into Wed morning,
before winds diminish to 15 kts or less again late Wednesday into
Friday.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Beach Hazards Statement until 8 PM EDT this evening for MIZ014.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...BW
LONG TERM...JLB
AVIATION...07
MARINE...BW
Hazardous weather outlook, Jul 5, 4:47 PM EDT, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
447 PM EDT Mon Jul 5 2021

MIZ001>007-009>014-084-085-062100-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
447 PM EDT Mon Jul 5 2021 /347 PM CDT Mon Jul 5 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight chance of thunderstorms Tuesday afternoon into
Tuesday night over south-central Upper Michigan.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-062100-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
447 PM EDT Mon Jul 5 2021 /347 PM CDT Mon Jul 5 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-062100-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
447 PM EDT Mon Jul 5 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight chance of thunderstorms Tuesday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

JLB

In the hours before

Special weather statement, Jul 5, 3:32 PM EDT, 3 hours before
Special Weather Statement
National Weather Service Marquette MI
332 PM EDT Mon Jul 5 2021

MIZ013-051945-
Delta MI-
332 PM EDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DELTA COUNTY UNTIL 345 PM
EDT...

At 331 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gladstone, or 7 miles east of Escanaba, moving southeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stonington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near the Big Bay De Noc or in the far north of the Bay of
Green Bay, get out of the water and move indoors or inside a
vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough
to be struck by lightning. Move to safe shelter now! Do not be
caught on the water in a thunderstorm.

&&

LAT...LON 4579 8703 4587 8689 4580 8677 4567 8696
TIME...MOT...LOC 1931Z 321DEG 20KT 4577 8694

TAP
Special weather statement, Jul 5, 3:45 PM EDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Marquette MI
345 PM EDT Mon Jul 5 2021

MIZ001>005-009-010-084-052145-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Gogebic-
Iron-Southern Houghton-
Including the cities of Copper Harbor, Ontonagon, Houghton,
Hancock, L'Anse, Gwinn, Marquette, Ironwood, Iron River, Kenton,
and Sidnaw
345 PM EDT Mon Jul 5 2021 /245 PM CDT Mon Jul 5 2021/

...Air Quality Reduced from Distant Wildfires...

Smoke from wildfires located in Canada is being transported
into the area by northwest winds behind a cold front. Smoke may
reduce visibility and may cause health effects for sensitive
groups, such as people with lung disease, heart disease, and
children and older adults. Widespread rainfall on Tuesday is
expected to reduce impacts associated with the smoke.

EK
Special weather statement, Jul 5, 4:54 PM EDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Marquette MI
354 PM CDT Mon Jul 5 2021

MIZ012-052130-
Menominee MI-
354 PM CDT Mon Jul 5 2021

...SPECIAL WEATHER STATEMENT...

At 354 PM CDT, Doppler radar was tracking a strong thunderstorm near
Menominee, moving east at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Marinette, Menominee and Birch Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4511 8763 4511 8766 4515 8768 4519 8774
      4522 8772 4522 8752 4515 8760 4511 8761
      4509 8760
TIME...MOT...LOC 2054Z 252DEG 15KT 4516 8775

TAP
Special weather statement, Jul 5, 5:45 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Marquette MI
545 PM EDT Mon Jul 5 2021

MIZ013-052215-
Delta MI-
545 PM EDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DELTA COUNTY UNTIL 615
PM EDT...

At 545 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rock, or 17 miles north of Escanaba, moving southeast at 20 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Rapid River, U.S. 41 between Trenary and Rapid River, Brampton,
Ensign, Maplewood, Chicago Lake, Perkins and Nahma Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4600 8720 4612 8704 4605 8657 4588 8669
      4586 8706
TIME...MOT...LOC 2145Z 317DEG 19KT 4601 8706

TAP
Special weather statement, Jul 5, 6:07 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Marquette MI
607 PM EDT Mon Jul 5 2021

MIZ001>005-009-010-084-060200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Gogebic-
Iron-Southern Houghton-
Including the cities of Copper Harbor, Ontonagon, Houghton,
Hancock, L'Anse, Gwinn, Marquette, Ironwood, Iron River, Kenton,
and Sidnaw
607 PM EDT Mon Jul 5 2021 /507 PM CDT Mon Jul 5 2021/

...Air Quality Reduced from Distant Wildfires...

Smoke from wildfires located in Canada are being transported into
the area by northwest winds behind a cold front. Smoke may reduce
visibility and may cause health effects for sensitive groups,
such as people with lung disease, heart disease, and children and
older adults. Widespread rainfall on Tuesday is expected to reduce
impacts associated with the smoke.

TAP
Special weather statement, Jul 5, 6:31 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Marquette MI
631 PM EDT Mon Jul 5 2021

MIZ013-052300-
Delta MI-
631 PM EDT Mon Jul 5 2021

...SPECIAL WEATHER STATEMENT...

At 630 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Escanaba, moving southeast at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Escanaba, Gladstone, Ford River, Hyde and Stonington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4580 8733 4582 8732 4593 8715 4577 8687
      4561 8705 4558 8711
TIME...MOT...LOC 2230Z 317DEG 19KT 4582 8718

TAP

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:37 AM EDTBeach Hazards StatementMQTSchoolcraft16 hr
Jul 5, 5:11 AM EDTSpecial Weather StatementMQTIron19 min
Jul 5, 5:38 AM EDTSmall Craft AdvisoryMQT11 hr
Jul 5, 5:52 AM EDTSpecial Weather StatementMQTIron23 min
Jul 5, 5:59 AM EDTSpecial Weather StatementMQTIron16 min
Jul 5, 7:05 AM EDTSpecial Weather StatementMQTMarquette40 min
Jul 5, 8:05 AM EDTSpecial Weather StatementMQTSchoolcraft25 min
Jul 5, 2:40 PM EDTSpecial Weather StatementMQTDelta35 min
Jul 5, 3:01 PM EDTSevere Thunderstorm WarningMQTDelta14 min
Jul 5, 3:15 PM EDTSevere Thunderstorm WarningMQTDelta15 min
Jul 5, 3:32 PM EDTSpecial Weather StatementMQTDelta13 min
Jul 5, 5:45 PM EDTSpecial Weather StatementMQTDelta30 min
Jul 5, 6:31 PM EDTSpecial Weather StatementMQTDelta29 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.